Alert archive / Ohio / Flash Flood Warnings in 2017
Flash Flood Warning 59, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood warning at Jul 6, 2017, 11:02 AM EDT for 4 counties in Ohio. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2017, 11:02 AM EDT (15:02 UTC)
- Expired
- Jul 6, 2017, 2:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clark County, OH, Greene County, OH, Miami County, OH, Montgomery County, OH
The radar
The Cincinnati radar (KILN), 55 km from the middle of the area, began a volume at 15:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 11:40 AM EDT | FLASH FLOOD | 2 E Medway, OH | 8 INCHES OF RUNNING WATER ACROSS A 100 FOOT STRETCH OF LOWER VALLEY PIKE, APPROXIMATELY 1.5 MILES EAST OF MEDWAY. |
| Jul 6, 1:07 PM EDT | FLASH FLOOD | Huber Heights, OH | A COUPLE OF ROADS CLOSED DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.0 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 333 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 821 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
401 WGUS51 KILN 061502 FFWILN OHC023-057-109-113-061800- /O.NEW.KILN.FF.W.0059.170706T1502Z-170706T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Wilmington OH 1102 AM EDT THU JUL 6 2017 The National Weather Service in Wilmington has issued a * Flash Flood Warning for... Southwestern Clark County in west central Ohio... Northwestern Greene County in west central Ohio... Northeastern Montgomery County in west central Ohio... Southeastern Miami County in west central Ohio... * Until 200 PM EDT. * At 1100 AM EDT, radar indicated that heavy rain had fallen across the warned area. Up to two inches of rain have already fallen. Heavy rain continues to fall with another 1 to 2 inches possible. Runoff from this excessive rainfall will cause flash flooding to occur. * Some locations that will experience flooding include... Dayton, Huber Heights, Fairborn, Vandalia, Tipp City, New Carlisle, Wright-Patterson Afb, Enon, Brown, Riverside, Donnelsville, Green Meadows, Medway, Ginghamsburg, Phoneton, Hustead, Holiday Valley, Snyderville, Crystal Lakes and Brandt. In addition, places along the following streams may be affected... Mud Run and Hebble Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. To report flash flooding, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. && LAT...LON 3996 8388 3983 8384 3975 8421 3998 8421 $$
1 follow-up statement
356 WGUS71 KILN 061637 FFSILN Flash Flood Statement National Weather Service Wilmington OH 1237 PM EDT THU JUL 6 2017 OHC023-057-109-113-061800- /O.CON.KILN.FF.W.0059.000000T0000Z-170706T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Clark OH-Greene OH-Montgomery OH-Miami OH- 1237 PM EDT THU JUL 6 2017 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN CLARK...NORTHWESTERN GREENE...NORTHEASTERN MONTGOMERY AND SOUTHEASTERN MIAMI COUNTIES REMAINS IN EFFECT Until 200 PM EDT... At 1233 PM EDT, radar indicated that heavy rain had fallen across the warned area. Up to three inches of rain have already fallen. The heavy rainfall has ended across the area. However, runoff from the earlier excessive rain has caused flash flooding to occur. Some locations that will experience flooding include... Dayton, Huber Heights, Fairborn, Vandalia, Tipp City, New Carlisle, Wright-Patterson Afb, Enon, Brown, Riverside, Donnelsville, Green Meadows, Medway, Ginghamsburg, Phoneton, Hustead, Holiday Valley, Snyderville, Crystal Lakes and Brandt. In addition, places along the following streams may be affected... Mud Run and Hebble Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. To report flash flooding, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. && LAT...LON 3996 8388 3983 8384 3975 8421 3998 8421 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 6:53 AM EDT, 4 hours 9 minutes earlier.
Area forecast discussion, Jul 6, 6:53 AM EDT, 4 hours 9 minutes before
Area Forecast Discussion National Weather Service Wilmington OH 653 AM EDT Thu Jul 6 2017 .SYNOPSIS... An upper level disturbance will move across the Ohio Valley through this evening. A cold front is expected to move southeast across the Great Lakes and Ohio Valley Friday into Friday night. Drier and cooler weather is expected for the weekend as high pressure builds into the Ohio Valley. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... The near term forecast will revolve around the potential for heavy rain with the expected weather system to move east across the Ohio Valley today. To start, the operational NAM and GFS continue to suffer with convective feedback issues, as has been the case over the last several runs. This makes using their mass fields suspect. Guidance for todays forecast has to put weight on models not affected by feedback, or at least those that have more muted signals. The ECMWF and the CMC offer a compromise on the large scale, while using all available high resolution models on the mesoscale. First, it appears that an initial piece of energy near the southern Indiana/northern Kentucky border will bring the first round of precipitation to the region this morning, along with some scattered activity along stalled out frontal boundary across the southern CWFA. As the main shortwave trough begins to move across the middle Ohio Valley late this morning into this afternoon, added forcing begins to focus in the mid levels in the form of deformation. These factors combined will require likely or higher PoPs for locations roughly along and south of the I-70 corridor. The atmosphere with this system will be conducive for locally heavy rainfall given warm cloud depths of 3.5-4.0 km and pwats of 2 inches plus. So, it is not unreasonable to consider a flash flood watch. This event, at this time, looks to be a good rain soaker with perhaps pockets of locally heavy rain where the more robust thunderstorms occur. Thus, in collaboration with surrounding offices, it was decided to not issue one at this time. We certainly should see overall rainfall amounts of 1 to 1.50 inches along and south of a line from Brookville, IN, Wilmington, OH to Logan, Oh, with local pockets of 2-3" plus. This will likely result in some flood advisories with perhaps a flash flood warning or two if conditions set up properly. Temperatures today will be tempered by clouds and rain with highs ranging from the upper 70s to around 80 degrees, but it will certainly remain humid. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/... For tonight, shortwave mid level trough will push east away from our region. Precipitation will in turn begin to decrease from west to east late this afternoon into this evening. Skies will likely become partly cloudy tonight in the wake of the system. Recent rainfall and somewhat light winds may bring some patchy fog to parts of the region. There is some concern that upstream convection across the western Great Lakes may make it into our northwest counties by sunrise Friday. There is a lot of uncertainty on if this convection will hold together before falling apart. For now, have kept low chance PoPs late in the northwest. Lows will range from the lower to mid 60s. On Friday, as has been advertised for days, a cold front is forecast to move southeast across the Great Lakes and Ohio Valley in response to long wave trough amplification across central and eastern Canada. An embedded shortwave within this flow will push the cold front through the region Friday afternoon and night. The main convective develop should occur near or just ahead of the cold front during the afternoon across our northwest, working its way southeast through the remainder of the afternoon. Sufficient deep layer shear will combine with MLCAPES of up to 2000 J/kg to provide an environment that may produce at least scattered severe thunderstorms. Damaging winds and large hail will both be in play and plan on mentioning these threats in the HWO. It will be locally breezy ahead of the front with highs ranging from the lower 80s northwest to the mid/upper 80s along and south of the Ohio River. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... On Friday evening, the cold front discussed above (and its attendant risk for severe weather) will still be working on clearing through the southern ILN counties. After this occurs, a big change in air mass is expected going into Saturday, as high pressure begins to build into the middle Ohio Valley. Deep-layer flow behind the front will shift to northwesterly, and as surface high pressure begins to move toward the area, negative theta-e advection will be ongoing below 600mb. This will lead to a slight drop in temperatures heading into the weekend, but a more significant drop in dewpoints and moisture. Using the GFS at KILN as an example, precipitable water values are forecast to drop from about 1.50" on Friday afternoon to 0.60" on Saturday morning. The end result for Saturday is a dry forecast, though the mixed boundary layer should support SCT/BKN cumulus development. Seeing perhaps a slight increase in the strength of the cold advection from previous model suites, max temps were lowered slightly -- upper 70s in the north to near 80 in the south. The center of the surface high is expected to be over the area to start the day on Sunday, at which point a gradual change to warm advection -- and eventually potentially active conditions -- will begin. This transition may take a day or two to fully progress, and right now, a dry forecast still appears the most likely scenario for most of Sunday. Cannot ignore the more potent warm advection going on just off the surface over Illinois and Indiana, suggesting that some precipitation might be able to drift into the northwestern ILN CWA late in the day. Aside from this, mostly sunny conditions and some slight warm advection near the surface will allow for temperatures to rise several degrees from Saturday. Going into the first half of the week, the overall pattern appears to favor broad troughing over the eastern states and broad ridging over the central states. By Monday, model differences in the particulars underneath this pattern become very pronounced -- with regards to how quickly the high moves off to the east, and how the progressive upper flow eventually brings more disturbances into a destabilizing air mass. As surface frontal development occurs somewhere in the region, a scenario involving several convective episodes along the front -- likely driven by shortwaves -- appears likely. Obviously, this far out, specifics on timing/location/intensity are impossible to predict. Will make some slight increases to PoPs from the previous forecast for Mon/Tue/Wed, but numerically still focused on diurnal timing. && .AVIATION /12Z THURSDAY THROUGH MONDAY/... An upper level disturbance will move across the Ohio Valley today. This system is moisture laden, and with decent dynamics expected with this feature, we should see widespread showers and embedded thunderstorms increase across the terminals through the morning hours. Conditions should drop into the MVFR category, whether ceiling or visibility. With such a moist system, certainly IFR visibilities, and even brief LIFR, will be in play. The best chance for these conditions, along with thunder, will be for the southern/eastern terminals. Otherwise, the disturbance should move east of the region late this afternoon and this evening, bringing an end to the precipitation. Conditions should return to VFR. But with light winds and partly cloudy skies tonight, we may see some patchy fog develop, particularly for KILN/KCVG/KLUK. OUTLOOK...Thunderstorms likely Friday afternoon and evening. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Hickman NEAR TERM...Hickman SHORT TERM...Hickman LONG TERM...Hatzos AVIATION...Hickman
Hazardous weather outlook, Jul 6, 4:08 AM EDT, 6 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 408 AM EDT Thu Jul 6 2017 INZ050-058-059-OHZ026-034-035-042>046-051>056-060>062-071100- Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan- Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking- Preble-Montgomery-Greene- 408 AM EDT Thu Jul 6 2017 This Hazardous Weather Outlook is for East Central Indiana, Central Ohio and West Central Ohio. .DAY ONE...Today and Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are expected to develop Friday afternoon and evening. Some of these storms may become severe, with a threat for damaging winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on Friday. INZ066-073>075-080-KYZ089>100-OHZ063>065-070>074-077>082-088-071100- Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone- Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis- Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking- Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto- 408 AM EDT Thu Jul 6 2017 This Hazardous Weather Outlook is for Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio and Southwest Ohio. .DAY ONE...Today and Tonight. Showers and thunderstorms are expected across the region today. Precipitation will decrease from west to east late this afternoon into this evening. Thunderstorms will have the potential to produce heavy rainfall, which could lead to localized flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are expected to develop Friday afternoon and evening. Some of these storms may become severe, with a threat for damaging winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on Friday.
In the hours before
Special weather statement, Jul 6, 9:47 AM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Wilmington OH
947 AM EDT THU JUL 6 2017
OHZ042-051>054-061445-
Champaign OH-Darke OH-Madison OH-Clark OH-Miami OH-
947 AM EDT THU JUL 6 2017
...A LINE OF SHOWERS WITH HEAVY RAIN WILL AFFECT SOUTHERN
CHAMPAIGN...SOUTHERN DARKE...CLARK...CENTRAL MADISON AND SOUTHERN
MIAMI COUNTIES UNTIL 1045 AM EDT...
At 946 AM EDT, radar indicated a nearly stationary line of showers
extending from near New Madison to London.
HAZARDS INCLUDE...
Very heavy rain...
Locations impacted include...
Springfield, Huber Heights, Troy, Vandalia, Greenville, London, Tipp
City, New Carlisle, West Milton, Jefferson, Northridge, West
Jefferson, Enon, Arcanum, South Charleston, Pleasant Hill, New
Madison, Choctaw Lake, Brown and Union.
This includes the following Interstates...
I-70 in Ohio between mile markers 42 and 84.
I-71 in Ohio between mile markers 84 and 87.
I-75 in Ohio between mile markers 66 and 76.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4011 8481 4002 8328 3975 8325 3983 8394
3984 8394 3985 8405 3988 8405 3988 8415
3991 8417 3992 8416 3992 8481
TIME...MOT...LOC 1346Z 114DEG 5KT 4000 8465 3989 8341Local storm report, Jul 6, 10:00 AM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1000 AM EDT THU JUL 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 AM HEAVY RAIN MIAMISBURG 39.64N 84.27W
07/06/2017 M1.01 INCH MONTGOMERY OH TRAINED SPOTTER
TOTAL STORM RAINFALL.
&&
MBPSpecial weather statement, Jul 6, 10:11 AM EDT, 51 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1011 AM EDT THU JUL 6 2017
INZ050-058-061515-
Fayette IN-Wayne IN-
1011 AM EDT THU JUL 6 2017
...A CLUSTER OF SHOWERS WITH HEAVY RAIN WILL AFFECT WAYNE AND
NORTHERN FAYETTE COUNTIES UNTIL 1115 AM EDT...
At 1010 AM EDT, radar indicated showers with isolated thunderstorms
extending from near Fountain City to near Connersville, moving east
at 15 mph.
HAZARDS INCLUDE...
Very heavy rain...
Locations impacted include...
Richmond, Connersville, Centerville, Cambridge City, Hagerstown,
Fountain City, Dublin, Glenwood, Franklin, Waterloo, Bunker Hill,
Greens Fork, East Germantown, Spring Grove, Bethel, Economy, Mount
Auburn, Whitewater, Mettel Field and Interstate 70 at Exit 145.
This includes I-70 in Indiana between mile markers 134 and 152.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3979 8530 3979 8522 3987 8522 3987 8520
4000 8520 4000 8481 3990 8481 3958 8525
3961 8530
TIME...MOT...LOC 1410Z 264DEG 15KT 3999 8485 3967 8519Local storm report, Jul 6, 11:02 AM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1102 AM EDT THU JUL 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 AM HEAVY RAIN HUBER HEIGHTS 39.86N 84.11W
07/06/2017 M2.34 INCH MONTGOMERY OH TRAINED SPOTTER
STORM TOTAL RAINFALL.
&&
MBPThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:41 PM EDT | Areal Flood Advisory | ILN | Hamilton | 94 min |
| Jul 6, 1:48 AM EDT | Areal Flood Advisory | ILN | Adams, Pike, Scioto | 3 hr |
| Jul 6, 9:47 AM EDT | Special Weather Statement | ILN | Clark, Madison, Miami | 58 min |
| Jul 6, 10:29 AM EDT | Areal Flood Advisory | ILN | Clark, Greene, Miami, Montgomery | 3 hr |
| Jul 6, 11:13 AM EDT | Areal Flood Advisory | ILN | Darke | 2 hr |
| Jul 6, 11:45 AM EDT | Flash Flood Warning | ILN | Darke, Preble | 3 hr |
| Jul 6, 12:40 PM EDT | Special Weather Statement | ILN | Highland | 35 min |
| Jul 6, 1:27 PM EDT | Areal Flood Advisory | ILN | Adams, Highland, Pike | 3 hr |
| Jul 6, 6:14 PM EDT | Areal Flood Advisory | ILN | Fayette | 2 hr |
| Jul 6, 7:08 PM EDT | Special Weather Statement | ILN | Pickaway | 22 min |
Nearby
Flash Flood Warnings in Ohio, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.